Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS Nashville, TN

July 18, 2002DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 18, 2002, 3:57 PM CDT for DeKalb County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2002, 3:57 PM CDT (20:57 UTC)
Expired
Jul 18, 2002, 4:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Whole counties

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS54 KOHX 182057
SVRBNA
TNC041-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN TENNESSEE

* UNTIL 430 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF DOWELLTOWN...OR 5 MILES
  WEST OF SMITHVILLE...MOVING EAST AT 30 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE SHINING ROCK AND JEFFERSON.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU JUL 18 2002

LATEST SURFACE ANALYSIS SHOWED A WEAK BOUNDARY REMAINING OVER WESTERN
MIDDLE TENNESSEE AND COINCIDING WITH ONE OF THE MAIN THUNDERSTORM
GENERATION ZONES THIS AFTERNOON.

FORECAST MODELS CONTINUE TO SHOW OPEN UPPER TROF SLIDING SLOWLY SOUTHWARD
THROUGH THE UPCOMING WEEKEND, WITH SCATTERED THUNDERSTORMS EACH DAY.
STRONG 500MB VORT MAX MOVES INTO NORTHWESTERN PARTS OF OUR FORECAST
AREA LATE TONIGHT AND THEN SWEEPS ACROSS THE MID STATE DURING THE
DAY TOMORROW. BELIEVE SCATTERED THUNDERSTORMS COULD MATERIALIZE AT
ANY TIME THROUGH FRIDAY EVENING (EVEN DURING THE LATE NIGHT HOURS),
BUT CONDITIONS SHOULD BECOME LESS FAVORABLE FRIDAY NIGHT, AS BEST
DYNAMICS SHIFTS EAST. HOWEVER, EXPECT ANOTHER AREA OF DEEP MOISTURE
TO SWING THROUGH ON SATURDAY, PROVIDING A GOOD BREEDING GROUND FOR
MORE THUNDERSTORMS.

EXTENDED FORECAST IS PRETTY MUCH THE SUMMER STANDARD, WITH
SCATTERED THUNDERSTORMS EXPECTED EACH DAY.

BNA TT 072/088 073/088 072 19354
CSV TT 067/083 068/083 069 19254

.BNA...NONE.
19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:15 PM CDTSevere Thunderstorm WarningOHXMontgomery30 min
Jul 18, 2:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson48 min
Jul 18, 3:16 PM CDTSevere Thunderstorm WarningOHXWilson29 min
Jul 18, 3:30 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb30 min
Jul 18, 4:19 PM CDTSevere Thunderstorm WarningOHXWhite56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.